Aa
Aa
A
A
A
Close
Avatar universal

Which CHOLESTEROL Med is best with Cirrhosis?

Now that my Hep C is gone the doctors want to address my high Cholesterol.  So, I will turn to the real experts.... ALL OF YOU!!  Which one would be the best considering I still have a cirrhotic liver?  Lipitor is out because I had an adverse reaction to it years ago (caused horrible coughing).  I need to tell my general doctor what to prescribe tomorrow so please send me your opinions.
Thank you!
3 Responses
Sort by: Helpful Oldest Newest
1084115 tn?1385228589
I would strongly suggest to ask your Hepatologist, as only he knows your medical history and what can safely be prescribed.

Marc
Helpful - 0
446474 tn?1446347682
I agree with rexx.

Having cirrhosis and asking laymen for medical advice as to what drugs you should take in my opinion is a poor idea. Only a liver specialist can determine what drugs are safe for someone with cirrhosis. Especially now that you have gotten rid of the cause of your liver disease and don't want to add any further damage.

As all of us that have been under the care of a hepatologist at a liver transplant center know that any changes to drugs, vitamins, supplements, herbs and even certain foods much be approved by our hepatologist before any changes are made as these changes could effect the status of our liver disease and our own safety.  

For people with no liver disease or lesser liver disease, they can just follow the labels on the drugs and be safe. A cirrhotic's liver function, by definition, is already compromised in various ways, so that the absorption and processing of anything ingested is modified. What is 100% safe medicines in those with no liver disease or lesser liver disease such as NSAIDs (aspirin, ibuprofen, naproxen, etc.) can cause serious medical issues of internal bleeding and kidney damage in cirrhotics. For many of us who have or had cirrhosis and portal hypertension, we know that if we ingest too much of such a benign substance as sodium, commonly know as "salt", it can cause our lower legs to swell with fluid (edema) and lead to an episode of ascites.

The liver regulates cholesterol levels in the body so any medicine that effects cholesterol  will be processed in the liver.

Are you aware that statins, commonly used to lower Cholesterol can be toxic to the liver?  That those with "a history of liver disease or active liver disease are contraindicated?
-------------------------------------------------------------------------------------------
Statins

Potentially serious side effects

"Liver damage. Occasionally, statin use causes an increase in liver enzymes. If the increase is only mild, you can continue to take the drug. Rarely, if the increase is severe, you may need to stop taking it. Certain other cholesterol-lowering drugs, such as gemfibrozil (Lopid) and niacin (Niacor, Niaspan), increase the risk of liver problems even more in people who take statins.

Although liver problems are rare, your doctor will likely order a liver enzyme test before or shortly after you begin to take a statin. You shouldn't need any additional liver enzyme tests unless you begin to have signs or symptoms of trouble with your liver. Contact your doctor immediately if you have unusual fatigue or weakness, loss of appetite, pain in your upper abdomen, dark-colored urine, or yellowing of your skin or eyes."
------------------------------------------------------------------------------------
LIPITOR label

"LIPITOR should be used with caution in patients who consume substantial quantities of alcohol and/or have a history of liver disease. Active liver disease or unexplained persistent transaminase elevations are contraindications to the use of LIPITOR [see CONTRAINDICATIONS]."
--------------------------------------------------------------------------------------
Only a liver specialist can tell you what medicines are safe for you to take based on your particular advanced liver disease.

Best of luck managing your cholesterol without damaging your liver.
Hector
Helpful - 0
317787 tn?1473358451
Hi Grammy, I am so very happy for you.
I don't know if this is possible but I asked my doctor if I could try diet to reduce my cholesterol.  With diet I was able to get my cholesterol down 100 points.
At the last visit she told me that if I could walk 20 minutes a day that would further lower it.  I was already walking, she said to make it more intense, not higher impact but more intense so I am trying that.  Sorry I don't know of a safe cholesterol med.  Maybe someone else will know.
Take Care, Dee
Helpful - 0
Have an Answer?

You are reading content posted in the Hepatitis C Community

Top Hepatitis Answerers
317787 tn?1473358451
DC
683231 tn?1467323017
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.
PrEP is used by people with high risk to prevent HIV infection.
Can I get HIV from surfaces, like toilet seats?